Potassium, magnesium, and calcium-phosphorus imbalances must be carefully managed in kidney transplant recipients, according to Clifford D. Miles, MD, and Scott Gregory Westphal, MD, of the University of Nebraska Medical Center, who authored a “How I Treat” article published in the Clinical Journal of the American Society of Nephrology.
Decline in graft function, metabolic acidosis, and certain medications all contribute to hyperkalemia in transplant recipients, the authors said. Use of calcineurin inhibitors for immunosuppression, including tacrolimus and cyclosporine, is a particular concern and possibly requires a change in immunosuppressive regimen. Calcineurin inhibitors inhibit mineralocorticoid production, play a role in mineralocorticoid resistance, and activate the thiazide-sensitive sodium-chloride cotransporter in the distal convoluted tubule, they explained.
When serum potassium is mildly elevated to 5.1 to 5.7 mEq/L, checking the patient’s metabolic profile, immunosuppressant level, dietary potassium intake, and clinical picture should suggest where appropriate adjustments are needed.
Hyperkalemia also may be a sign of new allograft dysfunction, Dr Miles and Dr Westphal warned. Elevated potassium in the setting of stable graft function, however, may indicate metabolic acidosis and the need for oral sodium bicarbonate. Recipients with hyperkalemia, hypertension, and acidosis (symptoms consistent with sodium-chloride cotransporter activation) might benefit from thiazides. Loop diuretics may help hyperkalemic patients with volume overload.
For refractory hyperkalemia, Dr Miles and Dr Westphal have had some success with the potassium-binding agent patiromer. “We instruct patients to take patiromer 4 hours after their morning mycophenolate, and have not witnessed issues with drug–drug interaction,” they stated. Sodium zirconium cyclosilicate may be another option.
One in 5 recipients experiences persistently low magnesium levels due to gastrointestinal and urinary losses following use of calcineurin inhibitors, loop or thiazide diuretics, proton-pump inhibitors, and patiromer. Hypomagnesemia is difficult to correct, according to the authors. They suggest dietary modification and oral supplementation with magnesium oxide or magnesium chloride. They also have had some success with amiloride, a diuretic that spares magnesium along with potassium, which will need to be monitored.
More than 85% of recipients have persistent hyperparathyroidism. One study found that parathyroidectomy was more effective than the calcimimetic cinacalcet. In their practice, Dr Miles and Dr Westphal try to avoid the surgery for at least 1 year after transplantation in the hopes that hypercalcemia will ease.
“We initiate cinacalcet in patients with moderate hypercalcemia (>11.0 mg/dl), particularly if graft dysfunction or symptoms are present. We start cinacalcet at 30 mg daily, and titrate as tolerated to achieve normocalcemia.”
In conclusion, managing electrolyte imbalances after kidney transplantation is feasible with monitoring.
“Serial laboratory assessment of these electrolytes is central to titration of supplements and other interventions,” the authors wrote. “As a word of caution, the steps we have described here may lead to significant increase in pill burden, as these disorders often coexist. The potential effect on quality of life and adherence to immunosuppressive medications should be borne in mind.”
Miles CD, Westphal SG. Electrolyte disorders in kidney transplantation. Clin J Am Soc Nephrol. 2020;15:412-414. doi: 10.2215/CJN.09470819